Alert archive / Missouri / River Flood Warnings in 2020

River Flood Warning 6, NWS Kansas City, MO

January 10, 2020Cass County, Henry County, Johnson County, Missouri

NWS Kansas City, MO issued this river flood warning at Jan 10, 2020, 9:27 AM CST for Cass County, Henry County, Johnson County, Missouri. It took effect at Jan 10, 2020, 11:30 PM CST. It was in force for 35 hr.

The area

The counties it named.

The facts

Issued
Jan 10, 2020, 9:27 AM CST (15:27 UTC)
In effect from
Jan 10, 2020, 11:30 PM CST
Expired
Jan 12, 2020, 10:15 AM CST
In force
35 hr
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Flood severity
Moderate

Counties Cass County, MO, Henry County, MO, Johnson County, MO

The radar

The Pleasant Hill radar (KEAX), 34 km from the middle of the area, began a volume at 15:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Big Creek near Blairstown (BLRM7). The gauge peaked at 23.62 ft at Jan 11, 2020, 4:00 AM CST.

actionminormoderate15202501/1001/1101/1201/13
Action stage
15 ft
Minor stage
20 ft
Moderate stage
23 ft
Major stage
36 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 06921720, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this river flood warning went out at Jan 10, 5:37 AM CST, 3 hours 50 minutes earlier.

Area forecast discussion, Jan 10, 5:37 AM CST, 3 hours 50 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
537 AM CST Fri Jan 10 2020

.Discussion...
Issued at 435 AM CST FRI JAN 10 2020

A cold front extending from the Great Lakes down through eastern
Kansas will be the focal point for a multitude of different weather
phenomena as it interacts with a deepening shortwave trough over the
southern Rockies currently. As this trough exits into the Southern
Plains it will cause cyclogenesis at the surface and multiple areas
of frontogenesis in the mid levels as this feature pushes through.

Today into tonight we will see two different features over are area
that will have drastic different impacts. Over central MO strong
isentropic accent ahead of a strong LLJ will help cause elevated
showers and isolated thunderstorms. The strong southerly flow along
the LLJ a will bring PWAT values to near 1.25", which would be 2
standard deviations from our normal values. These factors will lead
to very efficient storms as they push through central MO and
possible localized flooding with 1-3" of rainfall possible. The most
likely timeframe for flooding would be sunset tonight into early
Saturday morning. A flash flood watch is in effect for this region
to account for this possibility.

The second feature to watch this afternoon will be an area of mid
level frontogenesis over NW Missouri and NE Kansas. This area will
be enhanced by the right entrance region of a jet streak and
diffluence aloft. Surface and low level temperatures will play a
major role in precipitation type late this morning. North of St.
Joseph surface temperatures will likely be below freezing, resulting
in a mix of freezing rain and ice pellets. The warm nose aloft will
be in the 2-3C range which should melt most of the ice crystals, but
enough may remain for the formation of ice pellets. Intensity of of
the precip may determine if it falls as freezing rain or ice pellets
early on. Ice accumulations of .1-.2" is possible before sunset in
this region before it starts to transition to snow.

Near sunset, the temperature profiles will start to shift as strong
CAA moves into the region in the lower levels. This area of wintry
mix will begin to shift to the SE as temperatures start to decrease
rapidly. Rain will likely transition to a wintry mix over the KC
metro by 8-9PM with NW Missouri transitioning to all snow. Flash
freezing may be possible over northern Missouri as temperatures drop
form lower 30s to the teens by Saturday morning. This band of wintry
mix will continue through the region overnight, but may stall over
central Missouri toward the morning timeframe. This stall over north
central Missouri could lead to 0.25-0.3" of ice accumulation. By
Saturday morning almost all areas will have received some ice
accumulations with NW Missouri likely to have 2-3" of snowfall west
of I-35. High winds of 30-35mph will also be an issue with blowing
snow causing low visibilities over NW Missouri.  As this first wave
of winter precipitation starts to push east the next wave will start
to form over eastern KS.

This final wave will be more associated with the shortwave trough
with a mid level frontogenetic band forming over eastern KS
Saturday morning. Soundings indicate a good area of lift at and
above the dendritic growth zone with some and surface temperatures
in the teens. This will lead to a higher snow ratio of 12:1 roughly
and give the area the best chance for accumulating snow without the
threat of ice. Our overall snow totals will largely depend on the
intensity of this feature and with some hints at weak instability
there could even be some localized banding to help with those
totals. As this system finally shifts to the east by late Saturday
afternoon the overall snow totals look to be in the 3 to 6" range
with the highest totals over NW Missouri where some isolated totals
may reach 6+". Overall ice accumulation will all depend on how quick
everything cools off with the CAA and how much of the QPF ends up as
sleet and not freezing rain. Due to the combination of freezing
rain/sleet, snow totals in the 3-6" range, possible flash freezing,
and winds up to 35kts with low visibility we decided to go with a
winter storm warning even through individual criteria may not be
reached everywhere. Travel conditions in this type of event will be
very hazardous and is not recommended during this timeframe.

Looking past this event there does not appear to be any significant
events likely until possibly next weekend, but guidance is all over
the place with that system for now.

&&

.Aviation...(For the 12Z TAFS through 12Z Saturday Morning)
Issued at 530 AM CST FRI JAN 10 2020

Aviation will have multiple impacts today as a winter storm
system pushes through the region. Early in the period expect MVFR
ceilings with isolated rain showers and an occasional
thunderstorm, mainly south of the Missouri River. Ceilings will
drop to IFR as more moderate rain pushes into the region from the
west as we get into the afternoon along with MVFR visibility.
Winds will start to pick up in the afternoon out of the north with
sustained winds of 20kts and gusts in the lower 30s. Cold air
will start to push into the region from the NW and will cause a
transition from rain to freezing rain/sleet after sunset. This
will progress from NW Missouri into central Missouri overnight
causing significant aviation issues at all airfields. The freezing
rain/sleet will eventually transition to snow over NW Missouri
which could drop visibilities into the IFR to LIFR range. If the
freezing rain/sleet transitions to snow quicker than expected then
visibilities will likely decrease rapidly with that transition.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...Winter Storm Warning from 6 PM this evening to 6 PM CST Saturday
     for KSZ057-060-103>105.

     Winter Storm Warning from noon today to 6 PM CST Saturday for
     KSZ025-102.

MO...Flash Flood Watch through late tonight for MOZ031>033-038>040-
     043>046-053-054.

     Winter Storm Warning from 6 PM this evening to midnight CST
     Saturday night for MOZ008-017-025-032-033-039-040-045-046-
     054.

     Winter Storm Warning from 6 PM this evening to 6 PM CST Saturday
     for MOZ006-007-013>016-020>024-028>031-037-038-043-044-053.

     Winter Storm Warning from noon today to 6 PM CST Saturday for
     MOZ001>005-011-012.

&&

Discussion...Barham
Aviation...Barham
Hazardous weather outlook, Jan 10, 4:56 AM CST, 4 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
456 AM CST Fri Jan 10 2020

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-111100-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
456 AM CST Fri Jan 10 2020

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 Multiple hazards are expected today into tonight as a winter storm
pushes through the region. This afternoon the threat of heavy
rainfall and flooding will be possible over central Missouri, with
1-3" of rainfall expected. Over NW Missouri a wintry mix of freezing
rain and sleet will start to occur late in the morning and last
through the evening when it will transition to snow. This band of
freezing rain/sleet will slowly move SE towards the KC Metro and
central Missouri this evening into the overnight hours. Ice
accumulations of 0.05-0.3" are possible, with the highest totals over
north central Missouri. Snow fall overnight will mostly be confined
to NW Missouri where they may see 2-3" of snow with the rest of the
area seeing 1-2". Wind gusts of 35mph with this snow may cause
periods of reduced visibility and very hazardous driving conditions.
Flash freezing over northern Missouri is going to be possible with a
rapid drop in temperatures overnight causing all liquid to freeze by
morning.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

 Saturday morning another round of snowfall will push into the region
from the west with 3-5" of snowfall possible over western Missouri
and eastern KS. There may be periods of moderate to heavy snowfall
and 1-2" per hour rates as this feature pushes through. This may
cause extremely low visibilities at time and any travel early
Saturday is discouraged. The snowfall will eventually move east of
our area by late Saturday afternoon. A quick trace to 1" of snowfall
is possible Sunday night into Monday. Another weather system will
push through mid week, but it is too far for any details on
precipitation type at this time.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 10, 3:29 AM CSTWinter Storm WarningEAXAdair, Andrew, Atchison, Bates, Buchanan, Caldwell and 31 more38 hr
Jan 10, 9:23 AM CSTRiver Flood WarningEAXJohnson, Pettis62 hr
Jan 10, 9:23 AM CSTRiver Flood WarningEAXCooper, Saline5 days
Jan 10, 9:23 AM CSTRiver Flood WarningEAXCooper58 hr
Jan 10, 9:23 AM CSTRiver Flood WarningEAXHoward27 hr
Jan 10, 9:23 AM CSTRiver Flood WarningEAXCooper54 hr
Jan 10, 9:27 AM CSTRiver Flood WarningEAXBates, Cass, Henry3 days

Nearby

River Flood Warnings in Missouri, 2020Every river flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.